Alert archive / Ohio / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Wilmington, OH

January 3, 201817 counties in Ohio; Fayette County, Union County, Wayne County, Indiana

NWS Wilmington, OH issued this wind chill advisory at Jan 3, 2018, 2:36 PM EST for 17 counties in Ohio; Fayette County, Union County, Wayne County, Indiana. It took effect at Jan 4, 2018, 1:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 2:36 PM EST (19:36 UTC)
In effect from
Jan 4, 2018, 1:00 AM EST
Expired
Jan 4, 2018, 7:48 AM EST
In force
7 hr
Issued by
NWS Wilmington, OH

Counties Fayette County, IN, Union County, IN, Wayne County, IN, Auglaize County, OH, Champaign County, OH, Clark County, OH, Darke County, OH, Delaware County, OH, Franklin County, OH, Greene County, OH, Hardin County, OH, Licking County, OH, Logan County, OH, Madison County, OH, Mercer County, OH, Miami County, OH, Montgomery County, OH, Preble County, OH, Shelby County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS41 KILN 031936
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
236 PM EST Wed Jan 3 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-040345-
/O.NEW.KILN.WC.Y.0002.180104T0600Z-180106T1600Z/
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, 
St. Marys, Greenville, Sidney, Bellefontaine, Marysville, 
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, 
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, 
Dayton, Kettering, Beavercreek, Fairborn, and Xenia
236 PM EST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 11 AM EST
SATURDAY...

* WHAT...Very cold wind chills are expected. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 to 15 degrees below 
  zero Thursday morning, and 15 to 20 degrees below zero Friday 
  morning and Saturday morning.

* WHERE...Portions of East Central Indiana and Central and West 
  Central Ohio.

* WHEN...From 1 AM Thursday to 11 AM EST Saturday.

* ADDITIONAL DETAILS...Very cold conditions will occur even in 
  the daytime hours, and wind chills are not expected to rise 
  above zero through the duration of the advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

HATZOS
3 follow-up statements
925 
WWUS41 KILN 040254
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
954 PM EST Wed Jan 3 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-041100-
/O.CON.KILN.WC.Y.0002.180104T0600Z-180106T1600Z/
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, 
St. Marys, Greenville, Sidney, Bellefontaine, Marysville, 
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, 
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, 
Dayton, Kettering, Beavercreek, Fairborn, and Xenia
954 PM EST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM THURSDAY TO
11 AM EST SATURDAY...

* WHAT...Very cold wind chills are expected. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 to 15 degrees below 
  zero Thursday morning, and 15 to 20 degrees below zero Friday 
  morning and Saturday morning.

* WHERE...Portions of East Central Indiana and Central and West 
  Central Ohio.

* WHEN...From 1 AM Thursday to 11 AM EST Saturday.

* ADDITIONAL DETAILS...Very cold conditions will occur even in 
  the daytime hours, and wind chills are not expected to rise 
  above zero through the duration of the advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
574 
WWUS41 KILN 040812
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
312 AM EST Thu Jan 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-041615-
/O.CON.KILN.WC.Y.0002.000000T0000Z-180106T1600Z/
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, 
St. Marys, Greenville, Sidney, Bellefontaine, Marysville, 
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, 
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, 
Dayton, Kettering, Beavercreek, Fairborn, and Xenia
312 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 to 15 degrees below zero
  this morning, and 15 to 20 degrees below zero Friday morning 
  and Saturday morning

* WHERE...Portions of East Central Indiana and Central and West 
  Central Ohio.

* WHEN...Until 11 AM EST Saturday.

* ADDITIONAL DETAILS...Very cold conditions will occur even in 
  the daytime hours, and wind chills are not expected to rise 
  above zero through the duration of the advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
235 
WWUS41 KILN 041248
WSWILN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington OH
748 AM EST Thu Jan 4 2018


INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-042100-
/O.CAN.KILN.WC.Y.0002.000000T0000Z-180106T1600Z/
/O.NEW.KILN.WC.Y.0003.180104T2300Z-180106T1600Z/
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, 
St. Marys, Greenville, Sidney, Bellefontaine, Marysville, 
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, 
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, 
Dayton, Kettering, Beavercreek, Fairborn, and Xenia
748 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of East Central Indiana and Central and West 
  Central Ohio.

* WHEN...From 6 PM this evening to 11 AM EST Saturday.

* ADDITIONAL DETAILS...Very cold conditions will occur even in 
  the daytime hours, and wind chills are not expected to rise 
  above zero through the duration of the advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 12:38 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 3, 12:38 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1238 PM EST Wed Jan 3 2018

.SYNOPSIS...
A cold front trailing Great Lakes low pressure will bring
increasing clouds and a chance of snow showers today. Arctic high
pressure following the front will be accompanied by mainly dry
weather and very cold temperatures tonight into the weekend.
Mixed precipitation and milder temperatures are forecast to
arrive with low pressure Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With temperature rising this morning, the wind chill advisory
has been cancelled. Probably not the last advisory of this cold
snap, however.

Satellite imagery shows an expanse of SW-to-NE oriented clouds
just upstream of the ILN forecast area, associated with an
approaching cold front and mid-level trough. No question that
this remains a dry air mass overall, but model soundings remain
favorable for getting some snow to develop out of this, with
relatively deep isothermal temperature profiles at favorable
temperatures for snow development (DGZ). At the very least,
flurries will be possible everywhere in the CWA this afternoon,
with some potential for light accumulations (up to a few tenths
of an inch) in some locations (more likely north of I-70).

Not finding that models are handling the current temperature
situation very well, with cloudy areas in the western /
northwestern CWA never dropping too far off overnight, but much
cooler conditions in the far eastern CWA. Daybreak has led to a
reverse, with quicker warming in the clear areas to the east of
the cloud shield. Had to do some manual edits to get
temperature trends looking reasonable, but despite this, the
forecast max temps still ended up very close to the previous
forecast.

Previous discussion >

High pressure has settled to the southeast, while a cold front
lies to the west. Very cold temperatures and wind chills
persist under clear skies this morning, so Wind Chill Advisory
and SPS remain in effect to highlight these dangerously cold
conditions.

For later today, as the cold front approaches from the west,
convergence and lift will increase, leading to increasing
clouds and possibly a few snow showers out of a moisture starved
atmosphere. A light dusting of snow accumulation will be
possible.

Boosted by a modest amount of warm advection on a southwest
flow, high temperatures around 20 may actually seem quite
bearable compared to recent days.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Isolated snow showers may linger early tonight as very cold air
returns behind the cold front. For Thursday, dry weather is
expected for the most part. However, snow carried on the low
level flow off Lake Michigan may result in light accumulations
in northwest counties.

Temperatures will fall to the single digits tonight, and with
winds above 5 mph, another wind chill advisory may be needed.
Highs Thursday will be only in the teens, 20 degrees below
normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Temperatures well below normal will persist into Saturday with
moderation Sunday and Monday and then back below normal for the
middle of next week.

Highly amplified upper level flow, with a ridge over the west and a
mean trof over the eastern CONUS to start the long term forecast
period. With the trof axis east of Ohio, ILN/s FA will be in
northwest flow, with a few snow showers possible across the north
with favorable flow off lake Michigan.

In northwest flow pattern surface high pressure builds southeast
becoming centered over the area Saturday. Under the grip of this
at CVGarctic airmass, highs on Friday and Saturday will range
from the single digits/around 10 north to the upper teens/lower
20s south.

Mid level trof develops over the central plains Sunday with flow
backing ac ross the Ohio Valley.  Moisture to spread north with pcpn
developing Sunday afternoon and becoming widespread across the area
Sunday night. Forecast challenge revolves around pcpn type with the
potential for icing, especially across the north. This will need to
be watched as the event gets closer and is able to be resolved.
Under the influence of waa, temperatures to reach highs from the
lower 30s north to 40 south on Sunday.

Surface low to eject northeast into the Great Lakes with cold front
sweeping east through the area Monday night. Expect wintry mix to
change to rain in most locations Monday with highs from the upper
30s northwest to the mid 40s southeast.

A transition to snow showers on Tuesday with highs from the mid 20s
nw to the mid 30s southeast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected at the start of the TAF period, but
an area of clouds and light snow over Indiana will be moving
into the area later this afternoon. The snow is generally
expected to be light (VFR) at most times. This will be handled
with a VCSH at the KDAY/KILN/KCMH/KLCK sites, though some brief
MVFR visibilities will be possible, and may need to be amended
in later. KCVG/KLUK will miss most of the snow, but some brief
flurries will be possible at times. MVFR ceilings are eventually
expected to move into all the TAF sites, with winds switching
from SW to NW tonight. Although prevailing MVFR visibilities are
indicated through the rest of the TAF period, it is expected
that there may be some brief breaks to VFR (or even pockets of
clear skies).

Northwest winds will gust into the 20-25 knot range on Thursday.

OUTLOOK...Some MVFR ceilings may continue into Thursday evening
and Friday morning. MVFR conditions with rain and snow will be
possible Sunday night into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio/Hatzos
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Hatzos
Hazardous weather outlook, Jan 3, 9:37 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
937 AM EST Wed Jan 3 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
041445-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
937 AM EST Wed Jan 3 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Wind chills of 5 to 15 below zero will be possible late tonight into
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitter cold temperatures and wind chills will continue to be possible
from Thursday through Sunday, especially during the early morning
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-041445-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
937 AM EST Wed Jan 3 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Wind chills of 0 to 10 below zero will be possible late tonight into
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitter cold temperatures and wind chills will continue to be
possible from Thursday through Sunday, especially during the early
morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

Nearby

Wind Chill Advisories in Ohio, 2018Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.